Phenylpropanolamine Poisoning in Pets

Phenylpropanolamine (also known as PPA) is a commonly prescribed veterinary medication, typically used in older spayed female dogs to treat urinary incontinence. If your vet has prescribed PPA for your pet, you can rest assured it is a safe medication when given at the indicated therapeutic dose. However, if your pet accidentally ingests an overdose of PPA, it can result in serious adverse effects.

Clinical signs commonly seen with PPA poisoning in pets include agitation, vomiting and an increased heart rate. PPA is absorbed quickly by the body, so signs are seen shortly after ingestion, usually within 15-90 minutes.

If you suspect your pet has ingested an overdose of PPA, it is important to call poison control or your veterinarian immediately, as your pet may require emergency care. Treatment may consist of inducing vomiting in your pet and administering medical-grade activated charcoal, which can bind to PPA and lessen adverse effects. Animals typically need to be monitored at a veterinary facility and given symptomatic and supportive care.

The prognosis for pets with PPA poisoning is typically good with early treatment, however it’s always best to prevent exposure. The most common formulation of PPA is chewable tablets which are flavored and may seem like a treat to your pet, so be sure to keep them out of your pet’s reach to avoid accidental overdose.

 

Written by:

Kelly Mahoney, DVM student extern, University of Minnesota, Class of 2022

And

Heather Handley, DVM, Senior Consulting Veterinarian, Clinical Toxicology, Pet Poison Helpline